Atypical Takotsubo syndrome during anagrelide therapy.
Author(s): Proietti R, Rognoni A, Ardizzone F, Maccio S, Santagostino A, Rognoni G
Affiliation(s): Department of Cardiology, Italy. email@example.com
Publication date & source: 2009-07, J Cardiovasc Med (Hagerstown)., 10(7):546-9.
Publication type: Case Reports
Anagrelide is a phosphodiesterase III inhibitor utilized in the treatment of essential thrombocythemia. Anagrelide can be responsible for positive inotropic and chonotropic activity of the cardiovascular system. Moreover, it can induce vasospam directly on the epicardial coronary arteries. In the literature, it is well reported that this inhibitor can determine serious cardiovascular side effects, including congestive heart failure, arrhythmia and acute coronary syndrome. We describe the case of a 75-year-old woman who developed a mid-ventricular Takotsubo syndrome while on anagrelide therapy. Takotsubo cardiomyopathy, also known as left ventricular ballooning syndrome, is characterized by a reversible ventricular contractile dysfunction with akinesis and expansion of apical segments and hyperkinesis of the basal segments. Recently, atypical cases with akinesia and dilation of mid-ventricular segment and hypercontraction of the apical segments, also called mid-ventricular and inverted Takotsubo syndrome, have been described. Even though the pathogenesis of Takotsubo syndrome is poorly understood, several mechanisms have been proposed, including catecholamine-induced myocardial stunning, and ischemia-mediated stunning due to multivessel epicardial or microvascular spasm. We think that in our case, the adverse response of anagrelide therapy was determined, by accumulated dosage of the drug, through an intensive inotropic stimulation and a sympathetic hyperactivation in a vulnerable myocardium. To our knowledge, this is one of the first reports of an association between anagrelide therapy and Takotsubo cardiomyopathy.